Texas, 2007Wildfire and High Wind in Texas, December 21, 2007
December 21, 2007 · NWS LUB · 3 events in 3 counties and zones
Increasingly dry conditions and breezy southwesterly winds created a favorable meteorological environment for rapid fire spread during the afternoon of the 21st. These conditions fueled a 4,500 acre wildfire south of Plains (Yoakum County).
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Increasingly dry conditions and breezy southwesterly winds created a favorable meteorological environment for rapid fire spread during the afternoon of the 21st. These conditions fueled a 4,500 acre wildfire south of Plains (Yoakum County). By early evening, virga showers moved eastward out of New Mexico and spread over the western South Plains. These showers resulted in widespread westerly winds sustained between 30 and 40 mph with gusts measured to be as high as 65 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 21, 3:02 AM CST, 10 hours 58 minutes earlier.
Area forecast discussion, Dec 21, 3:02 AM CST, 10 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
302 AM CST FRI DEC 21 2007
.SHORT TERM...
ONE MORE DAY OF MILD WEATHER TODAY AS SOUTHWEST FLOW ALOFT INCREASES
IN ADVANCE OF ENERGETIC TROUGH TRANSLATING THROUGH THE DESERT
SOUTHWEST. DOWNSLOPE WINDS WILL AID IN A QUICK WARM-UP AFTER A
CHILLY START...WITH READINGS CLIMBING WELL INTO THE 60S TO NEAR 70
SOUTHEAST. HIGH CLOUDS WILL THICKEN DURING THE DAY WHICH SHOULD KEEP
WINDS IN CHECK...GENERALLY IN THE 15 TO 20 MPH RANGE. THESE WINDS
WILL KEEP FIRE WEATHER THREAT MINIMAL THIS AFTN.
FOR TONIGHT...THE STRONG UPPER TROUGH WILL PROGRESS ACROSS THE
SOUTHERN ROCKIES WITH UPPER LIFT DRAMATICALLY INCREASING AFT 03Z
OVER THE CWA. BY MID EVENING...SHOULD SEE SOME LIGHT RAIN DEVELOP
OVER THE NW CWFA...WHICH WILL QUICKLY MIX WITH THEN CHANGE TO SNOW
AFT 06Z AS THE COLUMN COOLS AND A STRONG COLD FRONT RACES SOUTH.
ELSEWHERE...A RAIN/SNOW MIX WILL DEVELOP FURTHER SOUTH AND EAST INTO
MUCH OF THE SOUTH PLAINS AFT MIDNIGHT. AT THIS TIME...THE BEST
CHANCE OF ACCUMULATING SNOWFALL IS EXPECTED TO BE ROUGHLY ALONG AND
NORTH OF A LINE FROM MORTON...TO OLTON...TO SILVERTON WHERE ONE HALF
TO 1 INCH MAY ACCUMULATE BY 12Z. THE COLD FRONT WILL MARCH RAPIDLY
SOUTHWARD ACRS THE ENTIRE CWA BY 12Z WITH GUSTY NORTH WINDS IN ITS
WAKE.
.LONG TERM...
LIGHT SNOW LIKELY TO BE ONGOING ACROSS THE SOUTHERN PANHANDLE
EARLY SATURDAY. WENT WITH A COMPROMISE ON TIMING BETWEEN THE
WRF/NMM AND THE SLOWER GFS. COULD SEE SOME LIGHT SNOW AMOUNTS INTO
THE SERN PANHANDLE INTO THE EARLY TO MID AFTERNOON. WILL HOLD OFF
WITH SNOW ADVISORY WITH BEST CHANCE OF ACCUMULATIONS AFTER 12Z
SATURDAY MORNING. BIGGER ISSUE MAY BE WINDS WITH NORTHERLY WINDS
REACHING NEAR ADVISORY CRITERIA AROUND 30 MPH FROM MID MORNING
SATURDAY UNTIL MID AFTERNOON. THIS WILL PRODUCE WIND CHILLS IN THE
TEENS ON THE CAPROCK IN THE MORNING. LIGHT PRECIPITATION IS
EXPECTED TO END IN THE NORTHEAST BY MID AFTERNOON SATURDAY.
STAGE WILL BE SET FOR VERY COLD NIGHT SUNDAY MORNING AS WINDS DIMINISH
AND COLD DRY AIR LEADS TO EFFICIENT RADIATIONAL COOLING. POSSIBLE
LIGHT SNOW COVER ACROSS THE NW MAY ALLOW TEMPS TO FALL INTO THE
MID TO UPPER TEENS. UPPER FLOW WILL TRANSITION BACK TO SWLY BY
SUNDAY AFTERNOON AS NEXT UPPER TROUGH DIGS SEWD INTO THE CENTRAL
ROCKIES. THIS SYSTEM LOOKS TO WEAKEN AS IT MOVES EASTWARD INTO THE
PLAINS. KEPT SLIGHT CHANCE POPS ACROSS THE NORTHEAST AND EAST ON
MONDAY WITH LIGHT SNOW A POSSIBILITY.
YET ANOTHER UPPER SYSTEM WILL DROP SOUTHWARD INTO THE FOUR CORNERS
AREA BY MIDDAY CHRISTMAS DAY. THIS ONE LOOKS A LITTLE STRONGER AND
MAY DIG FARTHER SOUTH AND MOVE ACROSS THE SOUTH PLAINS ON CHRISTMAS
NIGHT. PROGRESSIVE PATTERN MAY CONTINUE RIGHT INTO NEXT WEEKEND
WITH GFS DEPICTING ANOTHER LOW MOVING ACROSS THE PANHANDLE NEXT
THURSDAY OR FRIDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 64 26 34 18 45 / 0 70 70 0 0
TULIA 64 28 33 19 45 / 0 50 70 0 0
PLAINVIEW 66 29 34 21 46 / 0 40 70 0 0
LEVELLAND 68 30 39 21 48 / 0 30 40 0 0
LUBBOCK 68 32 39 22 49 / 0 30 30 0 0
DENVER CITY 69 32 43 23 49 / 0 20 20 0 0
BROWNFIELD 69 32 40 23 49 / 0 20 20 0 0
CHILDRESS 70 34 39 22 49 / 0 30 70 0 0
SPUR 70 35 40 23 50 / 0 20 30 0 0
ASPERMONT 71 37 44 24 52 / 0 10 30 0 0
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
21/06
Hazardous weather outlook, Dec 21, 4:15 AM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
415 AM CST FRI DEC 21 2007
TXZ021>044-221015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
415 AM CST FRI DEC 21 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER
A FAST MOVING STORM SYSTEM WILL BEGIN AFFECTING THE AREA TONIGHT...
WITH THE POSSIBILITY OF ACCUMULATING SNOWFALL OVER THE EXTREME
SOUTHERN TEXAS PANHANDLE AND FAR NORTHWEST SOUTH PLAINS. SNOWFALL
AMOUNTS ARE CURRENTLY EXPECTED TO BE GENERALLY LESS THAN AN INCH
THROUGH TONIGHT...WITH A FEW AREAS RECEIVING ONE TO TWO INCHES BY
MIDDAY SATURDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LIGHT SNOWFALL SATURDAY MORNING MAY PRODUCE AN INCH OR MORE OF
ADDITIONAL SNOWFALL ACROSS THE SOUTHERN PANHANDLE. SNOW MAY
PERSIST INTO THE EARLY AFTERNOON OVER THE FAR SOUTHEAST PANHANDLE
AND NORTHERN ROLLING PLAINS NEAR CHILDRESS AND PADUCAH. STRONG AND
GUSTY NORTHERLY WINDS WILL CONTINUE BEHIND THE COLD FRONT...WITH
SUSTAINED WIND SPEEDS POSSIBLY REACHING ADVISORY CRITERIA...NEAR
30 MPH. A FEW GUSTS TO NEAR 45 MPH WILL BE POSSIBLE.
A WEAKER UPPER STORM IS FORECAST TO MOVE ACROSS THE REGION ON
MONDAY...PERHAPS PRODUCING SOME LIGHT SNOWFALL ACROSS THE
SOUTHERN PANHANDLE AND NORTHERN ROLLING PLAINS. A STRONGER STORM
MAY APPROACH THE AREA LATE ON CHRISTMAS DAY. THIS STORM HAS THE
POTENTIAL TO PRODUCE ACCUMULATING SNOW ACROSS WEST TEXAS.
.SPOTTER INFORMATION STATEMENT...
LOCAL DECISION MAKERS SHOULD PREPARE FOR THE POSSIBILITY OF
ACCUMULATING SNOW ACROSS THE SOUTHERN PANHANDLE AND NORTHERN SOUTH
PLAINS LATE TONIGHT THROUGH MIDDAY SATURDAY. WITH STRONG AND GUSTY
NORTHERLY WINDS NEAR 30 MPH...VISIBILITES WILL LIKELY BE REDUCED
WITH AREAS OF BLOWING SNOW AND WIND CHILLS IN THE TEENS SATURDAY
MORNING.
JAMES/ELLIS
Wildfire, Yoakum
- When
- December 21, 2:00 PM CST to 4:00 PM CST
- Where
- Yoakum forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.173, -102.828 (the zone’s center; the record gives no point)
Local officials reported that a wildfire burned more than 4,500 acres of grassland south of Plains. No structural damage or injuries were reported.
High Wind, Cochran
- When
- December 21, 8:20 PM CST
- Where
- Cochran forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.604, -102.828 (the zone’s center; the record gives no point)
High westerly winds developed beneath a broad area of virga that spread over the western South Plains during the evening hours of the 21st. Gusts up to 65 mph were measured by the Texas Tech University West Texas Mesonet site near Morton (Cochran County). The Texas Tech University West Texas Mesonet site near Anton (Hockley County) measured sustained winds up to 40 mph.
High Wind, Hockley
- When
- December 21, 9:35 PM CST to 10:35 PM CST
- Where
- Hockley forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
High westerly winds developed beneath a broad area of virga that spread over the western South Plains during the evening hours of the 21st. Gusts up to 65 mph were measured by the Texas Tech University West Texas Mesonet site near Morton (Cochran County). The Texas Tech University West Texas Mesonet site near Anton (Hockley County) measured sustained winds up to 40 mph.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Kentucky, December 21, 200722 events
- Dense Fog in Illinois, December 21, 200719 events
- Winter Storm in New Mexico, December 21 to 22, 200713 events
- Dense Fog in Missouri, December 21, 200711 events
- Tornado in Florida, December 21, 2007$15,000 · EF0 · 1 event
- Flash Flooding in Georgia, December 21, 2007$11,000 · 7 events
- Winter Storm in South Dakota, December 21, 20078 events
- Dense Fog in Wisconsin, December 21 to 22, 20078 events
- Dense Fog in Indiana, December 21, 20076 events
- Dense Fog in Wisconsin, December 21 to 22, 20076 events
- Winter Storm in Colorado, December 21 to 22, 20076 events
- Dense Fog in Wisconsin, December 21 to 22, 20076 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65938, 65939, 65940.